Alert archive / Ohio / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 35, NWS Cleveland, OH

May 14, 20104 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 14, 2010, 2:26 AM EDT for 4 counties in Ohio. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2010, 2:26 AM EDT (06:26 UTC)
Expired
May 14, 2010, 3:15 AM EDT
In force
49 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Erie County, OH, Huron County, OH, Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 72 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 2:59 AM EDTHAIL 0.88Milan, OH
May 14, 3:10 AM EDTTSTM WND DMGWakeman, OHSEVERAL LARGE BRANCHES DOWN
May 14, 3:25 AM EDTTSTM WND DMGWakeman, OHSEVERAL LARGE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2010-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2010-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS51 KCLE 140626
SVRCLE
OHC043-077-143-147-140715-
/O.NEW.KCLE.SV.W.0035.100514T0626Z-100514T0715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
226 AM EDT FRI MAY 14 2010

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ERIE COUNTY IN NORTH CENTRAL OHIO
  NORTHERN HURON COUNTY IN NORTH CENTRAL OHIO
  SOUTHEASTERN SANDUSKY COUNTY IN NORTHWEST OHIO
  NORTHEASTERN SENECA COUNTY IN NORTHWEST OHIO

* UNTIL 315 AM EDT

* AT 216 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
  SOUTHWEST OF FREMONT...OR 10 MILES NORTHEAST OF FOSTORIA...AND WAS
  MOVING EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLYDE...
  BELLEVUE...
  CASTALIA...
  MILAN...
  NORWALK...
  WAKEMAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4135 8327 4147 8264 4142 8258 4139 8249
      4144 8238 4144 8235 4117 8234 4113 8320
TIME...MOT...LOC 0625Z 259DEG 50KT 4128 8311

$$

WCR
1 follow-up statement
778 
WWUS51 KCLE 140701
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
301 AM EDT FRI MAY 14 2010

OHC043-077-143-147-140715-
/O.CON.KCLE.SV.W.0035.000000T0000Z-100514T0715Z/
SENECA OH-HURON OH-SANDUSKY OH-ERIE OH-
301 AM EDT FRI MAY 14 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM EDT
FOR ERIE AND NORTHERN HURON COUNTIES IN NORTH CENTRAL OHIO...AND
EASTERN SANDUSKY AND NORTHEASTERN SENECA COUNTIES IN NORTHWEST
OHIO...

AT 258 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. RADAR SHOWED AN AREA 
OF THUNDERSTORMS FROM NEAR HURON SOUTHWEST TO BELVUE AND EAST OF 
TIFFIN MOVING EAST AT 25 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...HURON
AND BERLIN HEIGHTS.

LAT...LON 4135 8327 4147 8264 4142 8258 4139 8249
      4144 8238 4144 8235 4117 8234 4113 8320
TIME...MOT...LOC 0659Z 257DEG 20KT 4135 8266

$$

RANDEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 1:49 AM EDT, 37 minutes earlier.

Area forecast discussion, May 14, 1:49 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
149 AM EDT FRI MAY 14 2010

.SYNOPSIS...
A COLD FRONT OVER THE MIDWEST WILL CROSS THE AREA EARLY FRIDAY
MORNING. HIGH PRESSURE FROM THE PLAINS STATES WILL CROSS THE GREAT
LAKES THIS WEEKEND. A LOW PRESSURE SYSTEM FROM OKLAHOMA WILL
TRACK ACROSS OHIO MONDAY NIGHT AND TUESDAY.

&&

.NEAR TERM /THROUGH TODAY/...
JUST ENOUGH DRYING AND CAPPING LATE THIS AFTERNOON TO FLATTEN THE
CUMULUS DEVELOPMENT AND SNUFF NEW STORM DEVELOPMENT. WILL HAVE TO
CONTINUE TO WATCH THE STORMS NEAR NORTHWEST PENNSYLVANIA IN THE
VICINITY OF THE WARM FRONT EARLY TONIGHT BUT INDICATIONS ARE THAT
THERE IS ONLY A VERY SMALL ZONE BETWEEN THE CAPPING TO THE
SOUTHWEST AND THE COOL STABLE AIR TO THE NORTHEAST. I DO EXPECT
SOME REDEVELOPMENT WITH THE COLD FRONT OVERNIGHT BUT THE 00Z DTX
SOUNDING IS PRETTY CAPPED AND PRETTY STABLE AND GIVEN THE LATE
NIGHT TIME FRAME I DO NOT EXPECT A BIG SEVERE WEATHER OUTBREAK.
SPC HAS TRIMMED THE SLIGHT RISK AREA BUT I WILL CONTINUE TO
MENTION A CHANCE OF SEVERE STORMS AS TEMPS AND DEWPOINTS ARE QUITE
HIGH FOR MID MAY AND I CANNOT RULE OUT SOME STRONG TO LOCALLY
SEVERE STORMS AHEAD OF THE FRONT. LESS SHEAR AWAY FROM THE WARM
FRONT SO LESS CHANCE FOR TORNADOES. WILL USE "CHANCE" PROBABILITY
OF PRECIPITATION FOR MOST OF THE AREA EXCEPT "LIKELY" FOR EXTREME
NE OH/NW PA.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
DRIER AND COOLER AIR SPREADING OVER THE REGION BEHIND THE FRONT FRI
MORNING. LINGERING THREAT FOR SHOWERS IN THE EAST FOR THE MORNING.
DRY SLOT AROUND 850 MB SHIFTS SE BY THE END OF THE DAY AND HIGH RH
LEVELS DROP SE BACK INTO THE CWA FOR FRI NIGHT. HIGH PRESSURE SLOWLY
BUILDING TOWARD THE AREA PROVIDING GENERAL SUBSIDENCE SO NOT
EXPECTING MEASURABLE SHRA TO DEVELOP BUT A FEW SPRINKLES NOT OUT OF
THE QUESTION FOR THE SNOWBELT WHERE LAKE ENHANCEMENT BECOMES A BIT
MORE FAVORABLE FOR SECOND HALF OF FRI NIGHT.

EXCEPT FOR ANY MORNING SPRINKLES IN THE SNOWBELT SAT MORNING...DRY
WEATHER WILL PREVAIL THROUGH SUNDAY AS HIGH PRESSURE MOVES EAST
ACROSS THE AREA. SLIGHTLY BELOW NORMAL TEMPS LIKELY TO HANG ON
THROUGH SUNDAY AS ADDED CLOUDS DELAY WARM UP.

AN INCREASING SOUTH FLOW WILL BRING DEEP MOISTURE BACK INTO THE CWA
SUN NIGHT. OVERRUNNING LIFT PRESENT. NOT COMFORTABLE WITH A
COMPLETELY DRY FORECAST FOR THEN SO WILL ADD CHANCE INTO THE
FORECAST FOR MAINLY SW HALF OF AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
OVERALL THE GFS AND ECMWF ARE RATHER SIMILAR THROUGH THIS PERIOD
WITH THE EXCEPTION THAT THE EURO IS SLOWER IN LIFTING OUT THE CUT
OFF LOW OVER THE REGION TOWARD THE END OF THE PERIOD. GOOD AGREEMENT
IS SEEN IN THE MONDAY INTO EARLY WEDNESDAY PERIOD WITH A GOOD CHANCE
OF SHOWERS WITH THE UPPER TROUGH NEAR THE REGION. WILL INCREASE POPS
FOR WEDNESDAY AND NOT MENTION RAIN ON THURSDAY BUT IF THE EURO IS
CORRECT WE WILL NEED TO CONTINUE THE CHANCE OF RAIN. HAVE USED HPC
AND MOS GUIDANCE WITH MINOR CHANGES.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
COLD FRONT MOVING INTO NORTHWEST OHIO WILL MOVE EAST OF THE AREA
BY AROUND 14Z. THUNDERSTORMS DEVELOP ALONG AND AHEAD OF THE FRONT
LATE LAST EVENING. AS OF 05Z NO STRONG WINDS REPORTED WITH THE
STORMS BUT CAN'T COMPLETELY RULE THEM OUT. WILL CARRY
THUNDERSTORMS MOST OF THE TAF SITES UNTIL FRONT PASSES...THEN
SCATTERED SHOWERS WITH MVFR CIGS FOR FEW HOURS AFTER FRONT PASSES.
DRY AIR WORKING IN LATER THIS MORNING AND SHOULD HAVE VFR CIGS AND
VSBY BY LATE MORNING OR EARLY AFTERNOON.

.OUTLOOK...VFR WEATHER SATURDAY AND SUNDAY...THEN NON VFR IN
CONVECTION FOR MONDAY AND TUESDAY.

&&

.MARINE...
LOW PRESSURE OFF TO THE WEST WILL ALLOW FOR SOUTHEAST TO SOUTH WINDS
OVER THE LAKE THIS EVENING AND TONIGHT. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AND IMPACT AREAS OF THE LAKE LATER THIS
AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE SEVERE. THE COLD
FRONT ASSOCIATED WITH THE LOW PRESSURE WILL CROSS THE LAKE FRIDAY
MORNING ALLOWING FOR SOUTHWEST WINDS TO TURN WEST. WINDS AND WAVES
ARE EXPECTED TO INCREASE FOR A PERIOD DURING THE DAY FRIDAY BUT THEN
SUBSIDE AS HIGH PRESSURE BUILDS OVERHEAD THROUGH FRIDAY NIGHT AND
SATURDAY. HIGH PRESSURE WILL REMAIN ACROSS THE LAKE THROUGH MUCH OF
THE WEEKEND...THEN ANOTHER LOW PRESSURE WILL APPROACH THE LAKE
MONDAY AND MOVE OVER THE AREA MONDAY NIGHT. THIS AREA OF LOW
PRESSURE MAY LINGER IN VICINITY OF THE LAKE ON TUESDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...ADAMS
LONG TERM...REL
AVIATION...RANDEL
MARINE...ABE
Hazardous weather outlook, May 13, 8:05 PM EDT, 6 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
805 PM EDT THU MAY 13 2010

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-150015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
805 PM EDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.
THERE IS STILL A SMALL CHANCE FOR SEVERE THUNDERSTORMS TONIGHT
WITH DAMAGING WINDS AND LARGE HAIL AS THE COLD FRONT APPROACHES
THE AREA. THERE IS LESS OF A THREAT OF TORNADOES COMPARED TO
EARLIER THURSDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS AGAIN
ON MONDAY AND MONDAY NIGHT AS ANOTHER WARM FRONT AND ASSOCIATED
LOW PRESSURE SYSTEM MOVE INTO THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:15 PM EDTSpecial Marine WarningCLE90 min
May 14, 3:16 AM EDTSevere Thunderstorm WarningCLEAshland, Cuyahoga, Erie, Huron, Lorain, Medina59 min
May 14, 3:26 AM EDTSpecial Marine WarningCLE2 hr
May 14, 3:49 AM EDTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Mahoning, Medina and 3 more56 min
May 14, 4:40 AM EDTSevere Thunderstorm WarningCLEAshtabula, Mahoning, Trumbull65 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.